Alert archive / Michigan / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 91, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 1997, 6:50 PM EDT for Hillsdale County, Michigan. It was in force for 80 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1997, 6:50 PM EDT (22:50 UTC)
- Expired
- Jul 14, 1997, 8:10 PM EDT
- In force
- 80 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Hillsdale County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 7:00 PM EDT | Thunderstorm Wind | Hillsdale, MI | Hillsdale County Emergency Operations reported a couple of trees downed 2 miles west of Hillsdale. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1404 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
019 WUUS1 KGRR 142251 RRA SVRGRR MIC059-150010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 650 PM EDT MON JUL 14 1997 * SEVERE THUNDERSTORM WARNING FOR HILLSDALE COUNTY - SOUTH CENTRAL LOWER MICHIGAN * UNTIL 810 PM EDT * SOME LOCATIONS AFFECTED CAMDEN AROUND 710 PM EDT LITCHFIELD AROUND 710 PM EDT JONESVILLE AROUND 720 PM EDT HILLSDALE AROUND 725 PM EDT * AT 651 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF HILLSDALE OR 7 MILES SOUTHWEST OF ALLEN MOVING EAST AT 25 MPH. THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS TRH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:09 AM EDT, 7 hours 41 minutes earlier.
Area forecast discussion, Jul 14, 11:09 AM EDT, 7 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1100 AM EDT MON JUL 14 1996 OUTFLOW BOUNDARY MOVD ACROSS THE REGION THIS MORNING. TSTMS HAVE KICKED OFF IN INDIANA ON THE BOUNDARY. DWPTS AND TEMPS DROPED BEHIND THE FRONT. AT 15Z TEMPS AND DWPTS ALREADY STARING TO REBOUND. MSTR CONVERGENCE AND INSTABILITY BUILDING FROM SRN WI ON S AHEAD OF SFC FRONT. MODELS STILL SHOW LOTS OF INSTABILTY THIS AFTN AND EVE. ESPECIALLY OVR THE SRPN HLF OF THE CWA. ACROSS THE N WE WILL HAVE BETTER DYNAMICS AHEAD OF THE S/W. WL UPDATE ZONES OVR CWA TO CLEAN UP FROM THE MORNING TSTMS AND TO DROP POPS A BIT FROM MKG N ALONG THE LAKE. DGH
In the hours before
Special weather statement, Jul 14, 3:43 PM EDT, 3 hours 7 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-077>081-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 PM EDT MON JUL 14 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MECOSTA MONTCALM MUSKEGON NEWAYGO OCEANA OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...MUSKEGON...MT PLEASANT...GRAND HAVEN... GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... JACKSON...AND BENTON HARBOR ...AND THE ADJACENT LAKE MICHIGAN COASTAL WATERS OF: MUSKEGON OTTAWA ALLEGAN BERRIEN OCEANA VAN BUREN A WEAK COLD FRONT WILL MOVE EASTWARD ACROSS LAKE MICHIGAN THIS EVENING. AS THIS FRONTAL BOUNDARY COLLIDES WITH THE WARM UNSTABLE AIR OVER LOWER MICHIGAN...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORMS WINDS IN EXCESS OF 70 MILES AN HOUR AND HAIL TO 1 3/4 INCHES IN SIZE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO... TELEVISION OR CABLE FOR FURTHER INFORMATION. END/GARNET
Special weather statement, Jul 14, 3:52 PM EDT, 2 hours 58 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-077>081-142300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 343 PM EDT MON JUL 14 1997 THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM EDT MONDAY FOR THE FOLLOWING COUNTIES: IN MICHIGAN: ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MECOSTA MONTCALM MUSKEGON NEWAYGO OCEANA OTTAWA ST JOSEPH VAN BUREN THIS INCLUDES THE CITIES OF...MUSKEGON...MT PLEASANT...GRAND HAVEN... GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... JACKSON...AND BENTON HARBOR ...AND THE ADJACENT LAKE MICHIGAN COASTAL WATERS OF: MUSKEGON OTTAWA ALLEGAN BERRIEN OCEANA VAN BUREN A WEAK COLD FRONT WILL MOVE EASTWARD ACROSS LAKE MICHIGAN THIS EVENING. AS THIS FRONTAL BOUNDARY COLLIDES WITH THE WARM UNSTABLE AIR OVER LOWER MICHIGAN...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORMS WINDS IN EXCESS OF 70 MILES AN HOUR AND HAIL TO 1 3/4 INCHES IN SIZE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO... TELEVISION OR CABLE FOR FURTHER INFORMATION. END/GARNET
Special weather statement, Jul 14, 6:50 PM EDT, 0 minutes before
MIZ038>040-044>046-050>052-056>059-064>067-071>074-077>081-140100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 650 PM EDT MON JUL 14 1997 THE SEVERE THUNDERSTORM WATCH CONTINUES UNTIL 10 PM EDT MONDAY FOR THE FOLLOWING COUNTIES ALLEGAN BARRY BERRIEN BRANCH CALHOUN CASS CLARE CLINTON EATON GRATIOT HILLSDALE INGHAM IONIA ISABELLA JACKSON KALAMAZOO KENT MECOSTA MONTCALM OTTAWA ST JOSEPH VAN BUREN THE WATCH INCLUDES THE CITIES OF MT PLEASANT...GRAND HAVEN... GRAND RAPIDS...HOLLAND...LANSING...KALAMAZOO...BATTLE CREEK... JACKSON...AND BENTON HARBOR ...AND THE ADJACENT LAKE MICHIGAN COASTAL WATERS OF: OTTAWA...ALLEGAN...BERRIEN AND VAN BUREN THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE COUNTIES OF OCEANA...NEWAYGO...MUSKEGON AND THE ADJOINING COASTAL WATERS OF LAKE MICHIGAN AT 645 PM EDT...DOPPLER RADAR INDICATED THE LEADING EDGE OF A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED 10 MILES WEST OF ALMA TO ST JOHNS TO LANSING TO JUST WEST OF JACKSON AND FAWN RIVER IN SOUTHERN ST JOSEPH COUNTY. MOVEMENT WAS EAST AT 20 MPH WHILE INDIVIDUAL CELLS WERE MOVING NORTHEAST AT 30 MPH. SCATTERED THUNDERSTORMS EXTENDED WEST INTO THE GRAND RAPIDS AREA SOUTH TOWARD DOWAGIAC. A FEW STORMS WERE ALSO DETECTED IN THE BENTON HARBOR AREA. THE MAIN THREAT FROM THESE THUNDERSTORMS CONTINUES TO BE DAMAGING THUNDERSTORMS WINDS IN EXCESS OF 70 MILES AN HOUR... HEAVY DOWNPOURS AND HAIL TO 1 3/4 INCHES IN SIZE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO...COMMERCIAL RADIO... TELEVISION OR CABLE FOR FURTHER INFORMATION. DCZ
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:00 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 40 min |
| Jul 14, 3:54 PM EDT | Severe Thunderstorm Warning | GRR | Berrien | 36 min |
| Jul 14, 4:06 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 79 min |
| Jul 14, 4:27 PM EDT | Severe Thunderstorm Warning | GRR | Berrien | 33 min |
| Jul 14, 4:43 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Barry | 62 min |
| Jul 14, 5:23 PM EDT | Severe Thunderstorm Warning | GRR | Cass | 47 min |
| Jul 14, 5:39 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 81 min |
| Jul 14, 5:42 PM EDT | Severe Thunderstorm Warning | GRR | Saint Joseph | 63 min |
| Jul 14, 5:54 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 66 min |
| Jul 14, 6:13 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Ionia | 77 min |
| Jul 14, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 93 min |
| Jul 14, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Branch | 93 min |
| Jul 14, 6:22 PM EDT | Severe Thunderstorm Warning | GRR | Ingham, Jackson | 93 min |
| Jul 14, 6:44 PM EDT | Severe Thunderstorm Warning | GRR | Gratiot | 81 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.